Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 184, NWS St. Louis, MO

August 6, 2019Iron County, Reynolds County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 6, 2019, 4:59 PM CDT for Iron County, Reynolds County, Missouri. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2019, 4:59 PM CDT (21:59 UTC)
Expired
Aug 6, 2019, 6:00 PM CDT
In force
61 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Iron County, MO, Reynolds County, MO

The radar

The St Louis radar (KLSX), 164 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 1:49 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.0 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1310 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

510 
WUUS53 KLSX 062159
SVRLSX
MOC093-179-062300-
/O.NEW.KLSX.SV.W.0184.190806T2159Z-190806T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
459 PM CDT Tue Aug 6 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southern Iron County in southeastern Missouri...
  Reynolds County in southeastern Missouri...

* Until 600 PM CDT.

* At 458 PM CDT, severe thunderstorms were located along a line
  extending from near Arcadia to 7 miles northeast of Reynolds,
  moving south at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ironton, Reynolds, Ellington, Arcadia, Annapolis, Glover, Oates,
  Garwood, Centerville, Des Arc, Corridon, Redford, Hogan, Vulcan,
  Black, Sabula, Chloride and Lesterville.

This also includes Johnsons Shut-Ins State Park, Taum Sauk Mountain
State Park, and Clearwater Lake Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3705 9096 3710 9096 3710 9102 3714 9102
      3714 9103 3759 9114 3761 9054 3760 9055
      3727 9055 3727 9074 3717 9074 3717 9075
      3714 9076 3714 9078 3705 9078
TIME...MOT...LOC 2158Z 343DEG 21KT 3755 9060 3747 9096 

HAIL...1.25IN
WIND...60MPH
 
$$

TES
3 follow-up statements
928 
WWUS53 KLSX 062209
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
509 PM CDT Tue Aug 6 2019

MOC093-179-062300-
/O.CON.KLSX.SV.W.0184.000000T0000Z-190806T2300Z/
Iron MO-Reynolds MO-
509 PM CDT Tue Aug 6 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHERN IRON AND REYNOLDS COUNTIES...

At 509 PM CDT, severe thunderstorms were located along a line
extending from 6 miles east of Glover to 7 miles east of Reynolds,
moving south at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Reynolds, Ellington, Annapolis, Glover, Oates, Garwood, Centerville,
Des Arc, Corridon, Redford, Hogan, Vulcan, Black, Sabula, Chloride
and Lesterville.

This also includes Johnsons Shut-Ins State Park, Taum Sauk Mountain
State Park, and Clearwater Lake Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3705 9096 3710 9096 3710 9102 3714 9102
      3714 9103 3759 9114 3760 9082 3754 9055
      3727 9055 3727 9074 3717 9074 3717 9075
      3714 9076 3714 9078 3705 9078
TIME...MOT...LOC 2209Z 343DEG 21KT 3750 9058 3742 9094 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

TES
846 
WWUS53 KLSX 062231
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
531 PM CDT Tue Aug 6 2019

MOC093-062240-
/O.CAN.KLSX.SV.W.0184.000000T0000Z-190806T2300Z/
Iron MO-
531 PM CDT Tue Aug 6 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN IRON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Missouri.

LAT...LON 3705 9096 3710 9096 3710 9102 3714 9102
      3714 9103 3759 9114 3746 9085 3741 9077
      3738 9077 3737 9076 3727 9075 3727 9074
      3717 9074 3717 9075 3714 9076 3714 9078
      3705 9078
TIME...MOT...LOC 2230Z 353DEG 28KT 3727 9081 

$$

MOC179-062300-
/O.CON.KLSX.SV.W.0184.000000T0000Z-190806T2300Z/
Reynolds MO-
531 PM CDT Tue Aug 6 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR REYNOLDS COUNTY...

At 530 PM CDT, a severe thunderstorm was located 8 miles southwest of
Annapolis, moving south at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Reynolds, Ellington, Garwood, Centerville, Corridon and Redford. 

This also includes Clearwater Lake Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3705 9096 3710 9096 3710 9102 3714 9102
      3714 9103 3759 9114 3746 9085 3741 9077
      3738 9077 3737 9076 3727 9075 3727 9074
      3717 9074 3717 9075 3714 9076 3714 9078
      3705 9078
TIME...MOT...LOC 2230Z 353DEG 28KT 3727 9081 

HAIL...1.00IN
WIND...60MPH
 
$$

TES
485 
WWUS53 KLSX 062253
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
553 PM CDT Tue Aug 6 2019

MOC179-062303-
/O.EXP.KLSX.SV.W.0184.000000T0000Z-190806T2300Z/
Reynolds MO-
553 PM CDT Tue Aug 6 2019

...THE SEVERE THUNDERSTORM WARNING FOR REYNOLDS COUNTY WILL EXPIRE AT
600 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Missouri.

LAT...LON 3705 9096 3710 9096 3710 9102 3714 9102
      3714 9103 3759 9114 3746 9085 3741 9077
      3738 9077 3737 9076 3727 9075 3727 9074
      3717 9074 3717 9075 3714 9076 3714 9078
      3705 9078
TIME...MOT...LOC 2253Z 343DEG 21KT 3714 9076 

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:18 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 6, 3:18 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
318 PM CDT Tue Aug 6 2019

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 302 PM CDT Tue Aug 6 2019

Immediate attention remains focused on the strong storms that
have developed along the cold front currently draped across the
area. With plenty of instability ahead of the front and
increasing deep layer shear, more strong to severe storms will
remain possible along the front until it exits the area early this
evening. Isolated storms will remain possible until instability
wanes around sunset.

NW flow aloft will continue through the period, ushering high
pressure in behind the front. The high will limit instability
across the mid-Mississippi Valley, resulting in fairly quiet
through tomorrow afternoon. However, instability will be quite a
bit higher across western MO, where an MCS is forecast to push SSE
through the region. The eastern flanks of that system may push
into our mid-Missouri counties, so will be hanging onto slight
chances PoPs in that area through the day tomorrow in that area.

BSH

.LONG TERM...  (Wednesday Night through Next Tuesday)
Issued at 302 PM CDT Tue Aug 6 2019

The Midwest will remain beneath NW upper level flow through the end
of the week. This will allow multiple embedded shortwaves to
ripple through the region, each of which may bring showers and
storms to the area. Perhaps the most potent of these waves is
expected to sweep across the upper Midwest on Wednesday evening
and Thursday morning. An associated surface cyclone will move
across the northern Great Lakes with a cold front trailing to the
SW. There is poor model consensus regarding the timing and just
how far south the front will reach, but much of the guidance does
show some precip across the mid-Mississippi Valley sometime
between Thursday and Friday morning. Given uncertainty associated
with the front, have limited the forecast to chance PoPs for much
of the area through Friday morning.

On Friday and Saturday, yet another surface high is expected to
build into the region behind the front as the upper level flow
begins to flatten. It's possible that another upper wave moves
through the region in that period, resulting in additional showers
or storms despite the surface high. However, there is little
model consensus showing if or when a wave may pass the area, so
confidence regarding storms is not particularly high. That said,
given a relatively favorable upper level pattern, the unstable
typical of early August, and the fact that guidance does try to
spit out on and off precip, will be holding on to chance or slight
chance PoPs through Saturday.

A baroclinic zone is expected to develop on the western flank of the
surface high late this weekend, and this will likely be another
focus for organized precipitation as is slides east beneath the
more zonal upper level flow. While precip is likely at some in the
out periods of the forecast, model consensus is poor this far out
so confidence on precip timing is rather low. Will therefore be
hanging on to just chance or slight chance precip through the
remainder of the forecast.

BSH

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1225 PM CDT Tue Aug 6 2019

Isolated-scattered showers have begun to develop on the cold
front, currently draped from roughly Springfield, IL to Columbia,
MO. Showers and storms will continue to develop along this front
as it slides to the SE this afternoon. While COU looks to be on
the far western fringes of these storms, the STL metro terminals
are likely to see TSRA early this afternoon and therefore have
added a tempo group highlighting these storm chances. A few
storms may linger into the late afternoon, and so have kept the
VCTS mention through roughly sunset.

Only other aviation concern today is the MVFR cigs at UIN. I
anticipate these cigs to lift this afternoon, reaching VFR early
this afternoon as the mixed layer continues to deepen.

BSH

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 6, 3:26 PM CDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
326 PM CDT Tue Aug 6 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-072030-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
326 PM CDT Tue Aug 6 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms will continue into the evening in portions of east
central Missouri and southern Illinois. There is a slight risk that
some of these storms may become severe.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There will be a chance for thunderstorms for portions of the area
from late Wednesday night through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon.

BSH

In the hours before

Special weather statement, Aug 6, 1:40 PM CDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service St Louis MO
140 PM CDT Tue Aug 6 2019

ILZ065-070-061945-
Marion IL-Fayette IL-
140 PM CDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND FAYETTE COUNTIES UNTIL
245 PM CDT...

At 140 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vandalia, moving southeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Salem, Vandalia, St. Elmo, Kinmundy, Brownstown, Patoka, Farina,
Omega, Stephen Forbes Station, Shobonier, Wrights Corner, Avena,
Tonti, La Clede, Shafter, St. Peter, Alma, Vernon, Loogootee and
Selmaville.

This includes the following highways...
 Interstate 70 in Illinois between exits 61 and 76.
 Interstate 57 in Illinois between exits 116 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3852 8894 3898 8926 3903 8925 3920 8897
      3911 8880 3891 8881 3891 8869 3870 8870
TIME...MOT...LOC 1840Z 321DEG 21KT 3904 8912

GKS
Special weather statement, Aug 6, 2:28 PM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service St Louis MO
228 PM CDT Tue Aug 6 2019

MOZ061>063-065-062030-
St. Louis MO-St. Charles MO-Jefferson MO-Franklin MO-
228 PM CDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. CHARLES...
NORTHERN JEFFERSON...EAST CENTRAL FRANKLIN AND SOUTHWESTERN ST. LOUIS
COUNTIES UNTIL 330 PM CDT...

At 228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wildwood, moving southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Chesterfield, Wildwood, Ballwin, Kirkwood, Webster Groves, Arnold,
Manchester, Crestwood, Town and Country, Eureka, Ellisville, Sunset
Hills, Des Peres, Pacific, Valley Park, Fenton, Hillsboro, Byrnes
Mill, Clarkson Valley and Lakeshire.

This includes the following highways...
 Interstate 44 in Missouri between exits 251 and 277.
 Interstate 55 in Missouri between exits 187 and 191.

This also includes Babler Memorial State Park, Route 66 State Park,
Castlewood State Park, Mastodon Historic Site, Sandy Creek Covered
Bridge Historic Site, and Robertsville State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Illinois...and east central Missouri.

LAT...LON 3813 9068 3856 9094 3871 9076 3853 9026
      3845 9028
TIME...MOT...LOC 1928Z 309DEG 23KT 3857 9075

GKS
Local storm report, Aug 6, 2:58 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
258 PM CDT TUE AUG 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             1 NE PACIFIC            38.48N 90.74W
08/06/2019  E1.00 INCH       FRANKLIN           MO   PUBLIC

            VIA PICTURE ON FACEBOOK.

&&

MAB
Local storm report, Aug 6, 2:59 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
259 PM CDT TUE AUG 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HAIL             2 S GRAY SUMMIT         38.47N 90.82W
08/06/2019  E1.25 INCH       FRANKLIN           MO   TRAINED SPOTTER

            MPING REPORT.

&&

MRB
Local storm report, Aug 6, 3:26 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
326 PM CDT TUE AUG 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             1 SW LATTY              37.98N 90.90W
08/06/2019  M1.25 INCH       WASHINGTON         MO   TRAINED SPOTTER

            QUARTER SIZE HAIL INCREASING IN SIZE TO NEAR
            HALF DOLLAR SIZE DURING CONVERSATION.

&&
Local storm report, Aug 6, 4:21 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
421 PM CDT TUE AUG 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             CALEDONIA               37.76N 90.77W
08/06/2019  E1.00 INCH       WASHINGTON         MO   TRAINED SPOTTER

&&

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:30 PM CDTSpecial Weather StatementLSXSaint Charles60 min
Aug 6, 1:53 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis51 min
Aug 6, 2:28 PM CDTSpecial Weather StatementLSXJefferson62 min
Aug 6, 2:36 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Louis39 min
Aug 6, 2:44 PM CDTSevere Thunderstorm WarningLSXFranklin, Washington46 min
Aug 6, 3:26 PM CDTSevere Thunderstorm WarningLSXSaint Francois, Washington49 min
Aug 6, 4:15 PM CDTSevere Thunderstorm WarningLSXIron, Madison, Saint Francois, Washington45 min
Aug 6, 4:43 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Washington47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.